MAUDE Adverse Event Report: COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number N/A
Medical Device Problem Code Leak/Splash (1354)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 08/08/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).This event is currently under investigation.
 
Event or Problem Description
On (b)(6) 2016, a (b)(6)-year-old male patient underwent evar for aaa.The patient was suitable for the procedure.After stent graft placement was conducted as planned, the confirmatory angiography confirmed massive type iv endoleak.However, the procedure was finished without additional treatment, and the physician decided to take a wait-and-see approach.There have been no adverse effects to the patient reported.
 
Additional Manufacturer Narrative
Investigation - evaluation: a review of the complaint history, device history record, documentation, instructions for use (ifu), specifications, trends, quality control and imaging review was conducted during the investigation.Imaging review: impression: 1.A type iv endoleak is not confirmed.A type iv endoleak is defined as diffuse transfabric flow from graft porosity.This has not been observed consistently from a device since the original gore excluder fabric was replaced with a low-permeability ptfe.2.Sporadic cases of what is misinterpreted as a type iv endoleak do occur.This is likely an example.First and most importantly, the endoleak resolved with procedural physiologic changes provoking endoleak were no longer present.Acute endoleaks that resolve are provoked by anticoagulation and factors that transiently increase the intra-graft to sac pressure gradient.In this case, anticoagulation, likely aggressive, was necessary to prevent access artery thrombosis and the intra-graft to sac pressure gradient was increased by a robust completion angiogram and limited outflow.3.Although not the primary endoleak, only a contralateral gate type iiia endoleak could be unmistakably identified on the provided imaging.This endoleak was minor in comparison to the early larger endoleak in the proximal sac.4.The proximal sac endoleak was most likely a type ia endoleak through sealing stent pleating rather than multiple provoked type iii suture hole endoleaks.First, enough graft oversizing relative to the aortic lumen was present to create pleats.Second, the leak started in the proximal sac rather than diffusely.Third, lumbar artery filling at mid sealing stent level, although slowed, demonstrated that some blood flow around the sealing stent was still present at completion.5.Ignoring the endoleak's proximal origin, the impression of contrast flowing through the fabric on the completion angiogram is undeniable.However, a different angiogram showed that contrast swirling in the sac anterior and posterior to the endograft produced the same appearance.Hence the visual impression was more likely produced by a type ia endoleak, a much more probable source.6.Significant finding relative to the patient's anatomy were not observed.7.Significant finding relative to the disease state were not observed.8.Significant finding relative to the use of the device were observed.Although the endograft may have been 20% oversized the aortic outer diameter, acutely in regards to pleating only the aortic lumen diameter mattered and this was 40%.Consequently the potential for a transient type ia endoleak was elevated.9.Significant finding relative to the design or performance of the device were not observed.10.Cause of adverse events was not observed." the complaint device was not returned therefore, no physical examinations could be performed; however, a document based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.The lot number of the device is not known; accordingly a review of the device history record could not be conducted.Each zenith device is shipped with instructions for use (ifu) t_zaaaf_rev4, listing the indications for use, contraindications, warnings and precautions, and the correct deployment procedure.Potential adverse events that may occur and/or require intervention include, but are not limited to endoleak.Based on the information provided and results of the investigation, a definitive root cause could not be determined.Per the quality engineering risk assessment no further action is required.We will continue to monitor for similar complaints.

Brand Name
ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key5962804
Report Number1820334-2016-00994
Device Sequence Number681407
Product Code MIH
UDI-Device Identifier10827002484020
UDI-Public(01)10827002484020(17)170814(10)6052939
Combination Product (Y/N)N
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/12/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberTFFB-22-82-ZT
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 08/22/2016
Supplement Date Received by Manufacturer06/15/2017
Initial Report FDA Received Date09/20/2016
Supplement Report FDA Received Date07/12/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age67 YR